Alerts and Notices
SynopsisConstipation is a not uncommon complication of many medications. Drug-induced constipation is characterized by hard stools, difficult evacuation, and/or fewer than 3 weekly bowel movements.
Many medications have been associated with precipitating constipation (see Drug Reaction Data below). It is a common adverse effect, prevalent with use of antidepressants, antipsychotics, oral iron supplements, anticholinergics, opioids, nonsteroidal anti-inflammatory drugs (NSAIDs), diuretics, beta blockers, and calcium channel blockers.
Symptoms are typically characterized by straining, fullness or discomfort in the left lower quadrant, and/or bloating. These symptoms usually will not resolve spontaneously. Increased fiber intake and bulk laxatives may worsen the condition. Cessation of the causal agent is curative, but when this is not possible, use of prescription stimulant laxatives is the mainstay of treatment.
If untreated, patients with drug-induced constipation can develop sequelae of chronic constipation, including overflow incontinence (of liquid stool), hemorrhoids, diverticulosis, anal fissures, rectal prolapse, fecal impaction, stercoral ulcers, and rarely bowel perforation.
K59.09 – Other constipation
21782001 – Drug-induced constipation
Differential Diagnosis & Pitfalls
- Fecal dyssynergia
- Colorectal cancer
- Hirschsprung disease or incomplete hypoganglionosis
- Small left colon syndrome
- Cystic fibrosis
- Large or small bowel obstruction
- Inflammatory bowel disease (especially strictures in Crohn disease)
- Men – testicular torsion
- Women – ovarian torsion, ovarian cysts, pelvic inflammatory disease
Drug Reaction DataBelow is a list of drugs with literature evidence indicating an adverse association with this diagnosis. The list is continually updated through ongoing research and new medication approvals. Click on Citations to sort by number of citations or click on Medication to sort the medications alphabetically.